Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 95, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 10, 2001, 12:38 AM CDT for Moody County, South Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 10, 2001, 12:38 AM CDT (05:38 UTC)
- Expired
- Jun 10, 2001, 1:15 AM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Moody County, SD
The radar
The Sioux Falls radar (KFSD), 72 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 12:42 AM CDT | Thunderstorm Wind 52 E | Flandreau, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 10:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1849 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1555 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 100539
SVRFSD
MNC081-117-SDC101-100615-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1238 AM CDT SUN JUN 10 2001
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA
SOUTHERN LINCOLN COUNTY IN SOUTHWEST MINNESOTA
PIPESTONE COUNTY IN SOUTHWEST MINNESOTA
* UNTIL 115 AM CDT
* AT 1238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 17 MILES NORTHWEST OF LAKE BENTON
TO 10 MILES SOUTHWEST OF EGAN...OR FROM 12 MILES NORTHEAST OF
BROOKINGS TO 21 MILES SOUTHEAST OF MADISON...MOVING EAST AT 60 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LAKE BENTON AROUND 1250 AM CDT
ARCO...HOLLAND...PIPESTONE...TYLER AROUND 1255 AM CDT
RUTHTON...TROSKY...WOODSTOCK AROUND 100 AM CDT
EDGERTON AROUND 105 AM CDT
THIS STORM OHAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4440 9645 4421 9646 4420 9666 4385 9667
4386 9608 4441 9609What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 9:20 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jun 9, 9:20 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 920 PM CDT SAT JUN 9 2001 LINE OF THUNDERSTORMS NOW FILLING IN FM CNTRL DKTS TO CNTRL NE AND NOW LOOKS LIKE MOST OF CWA WILL HAVE TSTMS LKLY MOVG EWD OVR CWA AFTER MIDN. EARLIER UPDATED WITH NEW WATCH TO UP POPS TO AT LEAST SCT OVR CWA...BUT WILL MONITOR FOR ANOTHER UPDATE TO UNQUALIFIED POPS. OTRW PREV FCST IN THE BALLPARK. BIG QUESTION IS HOW MUCH OF THE TSTMS WILL REMAIN SVR AFT MIDN...AND WILL KEEP THE MENTION OF SVR MOST SD CWA EXCPT FAR SE...BUT WDLY SCT SVR FURTHER E NOT OUT OF QUESTION AS SHORT WAVE INTERACTS WITH LOW LVL JET AND INSTABILITY. .FSD...NONE RYRHOLM
In the hours before
Special weather statement, Jun 10, 12:35 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1235 AM CDT SUN JUN 10 2001 ...SEVERE THUNDERSTORM WATCH NUMBER CANCELLED FOR PARTS OF SOUTH CENTRAL EASTERN SOUTH DAKOTA... SEVERE THUNDERSTORM WATCH NUMBER 387 HAS BEEN CANCELLED FOR PARTS OF SOUTH CENTRAL AND EASTERN SOUTH DAKOTA. HOWEVER SEVERE THUNDERSTORM WATCH NUMBER 390 REMAINS IN EFFECT FOR EXTREME SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOSWA UNTIL 4 AM CDT. WB
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 9:37 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 38 min |
| Jun 9, 10:13 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 47 min |
| Jun 9, 10:28 PM CDT | Tornado Warning | FSD | Aurora, Brule | 32 min |
| Jun 9, 11:14 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 31 min |
| Jun 9, 11:26 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas | 34 min |
| Jun 9, 11:26 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 34 min |
| Jun 9, 11:37 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury, Miner | 23 min |
| Jun 9, 11:45 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook | 30 min |
| Jun 9, 11:55 PM CDT | Tornado Warning | FSD | Kingsbury, Lake, Miner | 35 min |
| Jun 10, 12:00 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 30 min |
| Jun 10, 12:07 AM CDT | Tornado Warning | FSD | McCook | 38 min |
| Jun 10, 12:15 AM CDT | Tornado Warning | FSD | Brookings, Lake, Moody | 30 min |
| Jun 10, 12:17 AM CDT | Tornado Warning | FSD | Minnehaha | 43 min |
| Jun 10, 12:23 AM CDT | Severe Thunderstorm Warning | FSD | Moody | 22 min |
| Jun 10, 12:27 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 48 min |
| Jun 10, 1:33 AM CDT | Severe Thunderstorm Warning | FSD | Union | 27 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.